Patient Controlled Analgesia Pumps: 4 Sources of Dangers Part 1

patient controlled analgesia pumpsBoth physicians and nurses can contribute to errors that harm patients receiving PCA pumps. These pumps are typically used primarily in the hospital for pain control. The premise behind the pumps is that the patient is the best judge of when he or she needs pain medication. Giving the patient control of the pump eliminates the time the patient has to wait for a nursing staff member to bring a pain pill or injection. The theory of the pumps is wonderful; the reality is that they are dangerous if not ordered correctly or their use monitored appropriately.

PCA pumps are filled with either Morphine or Dilaudid. Both are strong narcotics that effectively and rapidly diminish pain; they may not entirely relieve pain. PCA pumps are usually ordered by a pain management team, if the hospital has one, an anesthesiologist, or a surgeon. The standard of care requires the healthcare provider who writes the order to be familiar with the options for ordering, the contraindications for a particular patient to receive this method of pain relief, and the risks. The order for a PCA pump will include the name of the medication, the dose that can be delivered when the patient pushes a button, the interval between doses, the lockout interval (how much medication the patient can receive in an hour), possibly a basal rate (defined below), the frequency of monitoring the patient, and orders for a rescue drug (Narcan) in the event of oversedation. An order might look like this:

PCA: Morphine 1 mg per ml
Dose: 1 mg
Dose interval: 8 minutes
1 hour lockout: 10 mg
Monitor respiratory status every 4 hours.
If respirations are 10 or less, give Narcan 0.4 mg IV every 3 minutes until responding

1. Basal rate: It used to be common for the patient to receive a basal rate, or a continuous infusion of the narcotic, in addition to being able to push a button to get a dose. The basal rate is associated with the risk of oversedation of the patient. Oversedation can lead to respiratory depression (not breathing enough) and death. An order for a high basal rate puts the patient in even more jeopardy. It is much more common now for the order to include only a demand dose (when the patient pushes the button). This results in less oversedation and more diligence on the part of the patient to use the pump when needed.

2. Contraindications: the PCA pump is not right for everyone. The risk of oversedation means that the buildup of narcotics can cause an obese patient or one with sleep apnea to stop breathing. I have reviewed several cases as an expert witness involving these kinds of patients. Additional patient selection issues include patients who are small children, confused, have chronic obstructive pulmonary disease, congestive heart failure, and pneumonia. But it is not possible to proactively identify all patients who are at risk for respiratory depression and oversedation. This makes it even more important to astutely monitor patients.

3. Interactions: Only one person or service should be ordering pain medications and sedatives for a patient on a PCA pump. The patient can receive a deadly combination of Dilaudid or Morphine and other drugs that suppress awareness. Nurses need to be aware of the risks of interactions, and the way the medications can combine to cause oversedation. The combination of a narcotic, sleeping pill, and anti-anxiety medication, for example, can stop the patient’s breathing. Nurses are obligated to question healthcare providers who are not attending to this important risk.

4. Lack of education of patients and their families: the healthcare team, but primarily the nurses, should explain to the patient how to safely use the pump. The education begins before the pump is set up, while it is set up and throughout its use. Patients who first learn about the pump in the recovery room, for example, while coming out of anesthesia, may forget what they have been told.

It used to be common for nurses to instruct family members or visitors to push the button for a dose of pain medication when the patient was unable to do so. This practice, called “PCA by proxy”, led to unintentional overdoses. If a patient is too groggy to push the button, it is dangerous for someone else to do so. Families need to understand that the pump should be touched by the nurses and patient only. Some facilities mark the pump with a sign that says, “for patient use only”.

Patricia Iyer MSN RN LNCC is president of Med League. She reviewed medical surgical nursing liability cases for 20 years.

Related Posts Plugin for WordPress, Blogger...
This entry was posted in Damages, Medical errors, Medication errors and tagged , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>